Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 318, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 22, 2000, 8:55 PM CDT for Johnson County, Kansas; Cass County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 8:55 PM CDT (01:55 UTC)
- Expired
- Sep 22, 2000, 10:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Cass County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 9:40 PM CDT | Thunderstorm Wind 57 E | Aubry, KS | A camper was blown over, and a home under construction sustained significant damage. |
| Sep 22, 9:50 PM CDT | Thunderstorm Wind 52 E | Strasburg, MO | Law enforcement officials reported 60 mph wind gusts. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 230155
SVRMCI
KSC091-MOC037-230300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT FRI SEP 22 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF HARRISONVILLE
* UNTIL 1000 PM CDT
* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CLEVELAND...OR ABOUT 13
MILES NORTHEAST OF PAOLA...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELTON AT 905 PM CDT
PECULIAR AT 910 PM CDT
PLEASANT HILL AT 925 PM CDT
STRASBURG AT 930 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3874 9473 3874 9461 3863 9462 3865 9412
3882 9412 3881 9473What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Sep 22, 2:30 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 PM CDT FRI SEP 22 2000 MAIN CONCERN IN SHORT TERM IS CDFNT NOW ENTERING XTRM NWRN MO. GULF MOIST HAS SURGED INTO CWA THIS AFTN WITH AFTN TEMPS REACHING CONVECTIVE TEMPS AS PER AM SOUNDING. MSAS DATA INDICATES LIFTED INDICES AROUND -8 ACR NWRN 1/2 CWA WITH CAPES LIKELY BETWEEN 2000-3000 J/KG. PROFILERS/MDL GRIDDS SUGGEST SUFFICIENT SHR FOR STG SQUALL LINE WITH MCS DEVELOPMENT LATE THIS EVE AND TNGT. MAIN THREAT DAMAGING WINDS...HOWEVER STEEP LAPSE RATES AND COOL MID LVL TEMPS SUGGEST GOOD POTENTIAL FOR LARGE HAIL. GOOD AFTN PRES RISES IN ERN NEB SUGGEST GOOD INITIAL PUSH OF FNT INTO CWA TNGT WITH SQUALL TO PROGRESS SLOWLY SE WITH THE FNT. OTHERWISE...PREFER AVN IN DEVELOPMENT OF UPR TROF IN ROCKIES WITH AVN PREFERRED ON SPEED OF FNT. SQUALL LINE SHOULD HELP PUSH FNT INTO XTRM SERN CWA BY DAYBREAK AS PER AVN. AS A RESULT...BLV ETA/NGM APPEARS TOO SLOW IN PUSH FNT ACR SRN CWA. HAVE LTL CONFIDENCE IN TIMING AND LOCATION OF ANY SHRTWVS TO EJECT EAST OUT OF UPR TROF...BUT DO XPCT PERIODIC WK SHRTWVS TO EJECT EAST INTO AREA. IN ADDITION...AVN GRIDDS SUGGEST H8 FNT TO ONLY SAG TO A MKC TO IRK LINE BY 00Z SUN WITH STG BAROCLINIC ZONE ACR CWA. ALTHOUGH UPR DYNAMICS WK THROUGH PERIOD...ANY SHRTWV SHOULD TRIGGER PERIODS OF RAIN AND A FEW THUNDERSTORMS IN STG BAROCLINIC ZONE ...MAINLY ACR SERN HALF OF CWA THROUGH SAT EVE. WK SYNOPTIC LIFT ALSO TO TRIGGER PERIODS OF RAIN AND DRIZZLE SUNDAY AS UPR TROF APPROACHES. TEMPS TNGT A BIT OF CHALLENGE AND HINGE UPON SPEED OF CDFNT. PREFER COOLER FAN GUID AS TEMPS UPSTREAM QUITE COOL AND XPCT LTL DIURNAL RANGE. .EAX...NONE. DB
In the hours before
Local storm report, Sep 22, 5:36 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM CAMERON MO .75 INCH HAIL
09/22/00 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 22, 6:15 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM HAMILTON MO WIND DAMAGE
09/22/00 CALDWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE DOWN...MINOR
BUILDING DAMAGE...
POWER LINES DOWN.Local storm report, Sep 22, 7:06 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 5 N BETHANY MO .75 INCH HAIL
09/22/00 HARRISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 22, 7:08 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTSpecial weather statement, Sep 22, 7:27 PM CDT, 1 hour 28 minutes before
KSZ102-MOZ002>004-011-012-230130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 727 PM CDT FRI SEP 22 2000 SEVERE THUNDERSTORM WATCH NUMBER 747 THAT WAS IN EFFECT UNTIL 10 PM HAS BEEN CANCELED FOR PORTIONS OF EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN KANSAS... DONIPHAN IN MISSOURI... NODAWAY WORTH GENTRY 5ANDREW HOLT SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS EVENING IN THESE AREAS...BUT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. 29
Local storm report, Sep 22, 8:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM PLATTSBURG MO 1 INCH HAIL
09/22/00 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:03 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 57 min |
| Sep 22, 8:28 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 47 min |
| Sep 22, 7:56 PM CDT | Severe Thunderstorm Warning | EAX | Putnam | 49 min |
| Sep 22, 8:12 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 63 min |
| Sep 22, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess | 43 min |
| Sep 22, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.